Alert archive / Alabama / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 532, NWS Birmingham, AL

January 13, 2005Autauga County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Jan 13, 2005, 11:26 AM CST for Autauga County, Alabama. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 13, 2005, 11:26 AM CST (17:26 UTC)
Expired
Jan 13, 2005, 12:00 PM CST
In force
34 min
Issued by
NWS Birmingham, AL
Area
Whole counties

County Autauga County, AL

The radar

The Birmingham radar (KBMX), 72 km from the middle of the area, began a volume at 17:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 13, 10:45 AM CSTTornado WatchSPC5 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 5.4 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2005-01-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 24 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2005-01-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 200 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
24 J/kg
Mixed-layer CIN
-129 J/kg
Mixed-layer LCL
891 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
200 m²/s²
0-3 km storm-relative helicity
301 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 131726
SVRBMX
ALC001-131800-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1125 AM CST THU JAN 13 2005

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN AUTAUGA COUNTY IN CENTRAL ALABAMA

* UNTIL NOON CST

* AT 1121 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED 8 MILES NORTHWEST OF
  INDEPENDENCE...OR ABOUT 17 MILES NORTHEAST OF SELMA...AND MOVING
  EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  INDEPENDENCE AND BILLINGSLEY BY 1130 AM CST
  POSEYS CROSSROADS BY 1150 AM CST

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 3267 8689 3249 8688 3248 8641 3267 8654

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 13, 2:44 AM CST, 8 hours 42 minutes earlier.

Area forecast discussion, Jan 13, 2:44 AM CST, 8 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
244 AM CST THU JAN 13 2005

.SYNOPSIS...COLD FRONT WILL MOVE INTO AND ACROSS THE AREA TODAY AND
EXIT THE SOUTHEAST SECTIONS OF THE AREA LATER TONIGHT.  WIDESPREAD
SHOWERS AND THUNDERSTORMS CAN BE EXPECTED.  SOME STORMS MAY BE
SEVERE.
&&

.SHORT TERM...WILL STAY CLOSE TO THE TIMING OF THE GFS THIS
FORECAST.  EXPECT COLD FRONT TO ENTER THE WESTERN SECTIONS OF THE
AREA LATER THIS MORNING AND MOVE RAPIDLY ACROSS THE AREA...EXITING
THE SOUTHEAST SECTIONS LATER TONIGHT.  IMPRESSIVE LOW LEVEL JET 50
TO 60 KNOTS EXPECTED TO MOVE ACROSS THE AREA.  LATEST RADAR
INDICATES LINE OF THUNDERSTORMS NEAR THE MS RIVER.  GIVEN THE
IMPRESSIVE LOW LEVEL JET...DEWPOINTS IN THE 60S...STRONG UPWARD
VERTICAL MOTION AND FORECAST LIFTED INDICES MINUS 1 TO
MINUS 2 AND TOTAL TOTALS AROUND 50...SPC HAS ENTIRE AREA OUT-LOOKED
FOR SLIGHT RISK OF SEVERE STORMS.  WILL INCLUDE SEVERE WORDING IN
THE FORECAST FOR TODAY AND SAY WIDESPREAD SHOWERS/THUNDERSTORMS ALL
SECTIONS.  ALSO GIVEN THE STRONG SOUTHERLY FLOW WILL ISSUE A LAKE
WIND ADVISORY FOR ALL SECTIONS.

LATER TONIGHT...FRONT WILL BE SHIFTING TO OUR EAST AND RAIN WILL
TAPER OFF FROM WEST TO EAST.  HIGHEST POPS WILL BE IN THE EAST AND
THEN WILL TAPER POPS DOWNWARD AFTER MIDNIGHT.

FRIDAY...MUCH DRIER...COOLER AIR WILL OVERSPREAD THE AREA AND WILL
INDICATE A GRADUAL CLEARING TREND WITH NO POPS IN THE FORECAST.

SATURDAY AND SUNDAY...HIGH  PRESSURE WILL BUILD ACROSS THE AREA
AT THE SURFACE AND SOME HIGH LEVEL MOISTURE WILL SHIFT FROM
NORTHWEST TO SOUTHEAST ACROSS THE AREA IN THE FORM OF SOME HIGH
CLOUDS.  TEMPERATURES REMAIN NEAR SEASONAL READINGS.
&&

.LONG TERM(MONDAY THROUGH WEDNESDAY)....UPPER FLOW BECOMES MORE WEST
TO NORTHWEST AND ALLOWS A SECONDARY SURGE OF COLDER AIR ON TUESDAY.
OTHERWISE DRY CONDITIONS WILL CONTINUE WITH SOME PASSING MID AND
HIGH LEVEL CLOUDS.
&&

.PRELIMINARY POINT TEMPS/POPS...

GADSDEN    67 40 49 30 55 / 100 80 00 00
ANNISTON   68 41 51 31 55 / 100 90 00 00
BIRMINGHAM 68 40 51 30 54 / 100 70 00 00
TUSCALOOSA 68 40 51 30 54 / 100 50 00 00
CALERA     68 40 51 30 53 / 100 70 00 00
AUBURN     70 47 55 33 56 / 100 90 05 00
MONTGOMERY 71 45 55 32 59 / 100 90 05 00
TROY       71 48 55 34 58 / 100 90 05 00
&&

.BMX WATCHES/WARNINGS/ADVISORIES...LAKE WIND ADVISORY FOR ALL
SECTIONS TODAY.
&&

50
Hazardous weather outlook, Jan 13, 6:10 AM CST, 5 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
610 AM CST THU JAN 13 2005

ALZ011>015-017>050-131700-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
610 AM CST THU JAN 13 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...(TODAY AND TONIGHT).

...A TORNADO WATCH IS IN EFFECT FOR THE WESTERN PORTION OF CENTRAL
ALABAMA UNTIL 11 AM...

A STRONG COLD FRONT AND ASSOCIATED SQUALL LINE WILL MOVE ACROSS
ALABAMA TODAY. STRONG TO SEVERE THUNDERSTORMS ARE LIKELY. AT THIS
TIME IT APPEARS THAT THE COLD FRONT AND ASSOCIATED SQUALL LINE WILL
ENTER WESTERN SECTIONS OF THE AREA SHORTLY AFTER DAYBREAK.  A TORNADO
WATCH HAS ALREADY BEEN ISSUED FOR WESTERN ALABAMA UNTIL 11 AM. MORE
WATCHES APPEAR LIKELY. ALONG WITH THE TORNADO THREAT...STRAIGHT LINE
WINDS IN EXCESS OF 70 MPH WILL BE POSSIBLE AS WILL LARGE HAIL.

.DAYS TWO THROUGH SEVEN...(FRIDAY THROUGH WEDNESDAY).

NO OTHER HAZARDOUS WEATHER IS EXPECTED.

...SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL NEED TO ACTIVATE.

In the hours before

Special weather statement, Jan 13, 10:07 AM CST, 1 hour 19 minutes before
SSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1007 AM CST THU JAN 13 2005

ALZ011>015-131900-
1007 AM CST THU JAN 13 2005

THE FOLLOWING COUNTIES HAVE BEEN CLEARED FROM SEVERE THUNDERSTORM WATCH NUMBER 10...

FAYETTE           LAMAR             MARION            WALKER
WINSTON

ALZ017>021-024>027-131900-
1007 AM CST THU JAN 13 2005

THE FOLLOWING COUNTIES REMAIN IN SEVERE THUNDERSTORM WATCH NUMBER 10 UNTIL 1 PM...

BLOUNT            CALHOUN           CHEROKEE          CLEBURNE
ETOWAH            JEFFERSON         SHELBY            ST. CLAIR
TALLADEGA
Local storm report, Jan 13, 10:14 AM CST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1014 AM CST THU JAN 13 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0855 AM     TSTM WND DMG     TUSCALOOSA              33.24N 87.54W
01/13/2005                   TUSCALOOSA         AL   EMERGENCY MNGR

            DAMAGE TO A HOUSE, APARTMENTS, AND TREES DOWN IN CENTRAL
            SECTIONS OF CITY.

0857 AM     FUNNEL CLOUD     NE TUSCALOOSA           33.24N 87.54W
01/13/2005                   TUSCALOOSA         AL   EMERGENCY MNGR

            FUNNEL CLOUD NEAR LAKE TUSCALOOSA NORTHEAST OF CITY.

&&

MG
Local storm report, Jan 13, 10:45 AM CST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1045 AM CST THU JAN 13 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0901 AM     TSTM WND DMG     TUSCALOOSA              33.24N 87.54W
01/13/2005                   TUSCALOOSA         AL   EMERGENCY MNGR

            REPORTS OF TREES DOWN ACROSS THE COUNTY.

0913 AM     FLASH FLOOD      JASPER                  33.85N 87.27W
01/13/2005                   WALKER             AL   TRAINED SPOTTER

            TREES DOWN ALONG HWY 33 AT SIPSEY RIVER ROAD. ONE LARGE
            TREE BLOCKING ROAD. REPORTED BY HAM OPERATOR.

0902 AM     TSTM WND DMG     TUSCALOOSA              33.24N 87.54W
01/13/2005                   TUSCALOOSA         AL   EMERGENCY MNGR

            DAMAGE TO AUTO STORE IN TUSCALOOSA.

0845 AM     TSTM WND DMG     N DOUBLE SPRINGS        34.15N 87.40W
01/13/2005                   WINSTON            AL   BROADCAST MEDIA

            TREES DOWN AT INTERSECTION OF HWY 33 AND 13.

0817 AM     NON-TSTM WND DMG HALEYVILLE              34.24N 87.62W
01/13/2005                   WINSTON            AL   LAW ENFORCEMENT

            STRUCTUAL DAMAGE, WINDOWS BLOWN OUT OF BUILDINGS, PARTIAL
            ROOF DAMAGE. SMALL UTILITY SHED DESTROYED. TREES ON CARS,
            CAR WINDOWS BLOWN OUT. POWERLINES DOWN.

&&

MG
Local storm report, Jan 13, 10:45 AM CST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1045 AM CST THU JAN 13 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0901 AM     TSTM WND DMG     TUSCALOOSA              33.24N 87.54W
01/13/2005                   TUSCALOOSA         AL   EMERGENCY MNGR

            REPORTS OF TREES DOWN ACROSS THE COUNTY.

0913 AM     TSTM WND DMG     JASPER                  33.85N 87.27W
01/13/2005                   WALKER             AL   TRAINED SPOTTER

            TREES DOWN ALONG HWY 33 AT SIPSEY RIVER ROAD. ONE LARGE
            TREE BLOCKING ROAD. REPORTED BY HAM OPERATOR.

0902 AM     TSTM WND DMG     TUSCALOOSA              33.24N 87.54W
01/13/2005                   TUSCALOOSA         AL   EMERGENCY MNGR

            DAMAGE TO AUTO STORE IN TUSCALOOSA.

0845 AM     TSTM WND DMG     N DOUBLE SPRINGS        34.15N 87.40W
01/13/2005                   WINSTON            AL   BROADCAST MEDIA

            TREES DOWN AT INTERSECTION OF HWY 33 AND 13.

0817 AM     TSTM WND DMG     HALEYVILLE              34.24N 87.62W
01/13/2005                   WINSTON            AL   LAW ENFORCEMENT

            STRUCTUAL DAMAGE, WINDOWS BLOWN OUT OF BUILDINGS, PARTIAL
            ROOF DAMAGE. SMALL UTILITY SHED DESTROYED. TREES ON CARS,
            CAR WINDOWS BLOWN OUT. POWERLINES DOWN.

&&

MG
Special weather statement, Jan 13, 10:46 AM CST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1046 AM CST THU JAN 13 2005

ALZ024-025-033>035-040-131745-
BIBB-CHILTON-DALLAS-JEFFERSON-PERRY-SHELBY-
1046 AM CST THU JAN 13 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR DALLAS...PERRY...
CHILTON...BIBB...SHELBY AND JEFFERSON COUNTIES UNTIL 1145 AM CST...

...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM APPROACHING
THUNDERSTORMS...

AT 1045 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS FROM FULTONDALE TO ORRVILLE...MOVING EAST AT 30
MPH.

THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR
WOODSTOCK...WEST BLOCTON...SYLVAN SPRINGS...ORRVILLE...OAKMULGEE...
NORTH JOHNS...MORRIS AND MINOR THROUGH 1145 AM CST.

THE PRIMARY THREAT FROM THESE STORMS IS STRONG GUSTY WINDS. THESE
WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED
OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS.
Special weather statement, Jan 13, 11:16 AM CST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1116 AM CST THU JAN 13 2005

ALZ040-041-131745-
AUTAUGA-DALLAS-
1116 AM CST THU JAN 13 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR DALLAS AND AUTAUGA
COUNTIES UNTIL 1145 AM CST...

...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

AT 1116 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 17 MILES SOUTH OF PRATTVILLE.  THE THIS THUNDERSTORM WAS
NEARLY STATIONARY.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR THROUGH 1145 AM CST.

THE PRIMARY THREAT FROM THESE STORMS IS STRONG GUSTY WINDS. THESE
WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED
OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 4 PM.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 13, 7:12 AM CSTSevere Thunderstorm WarningBMXLamar, Marion48 min
Jan 13, 7:52 AM CSTTornado WarningBMXPickens38 min
Jan 13, 7:57 AM CSTSevere Thunderstorm WarningBMXFayette48 min
Jan 13, 7:59 AM CSTSevere Thunderstorm WarningBMXMarion31 min
Jan 13, 7:59 AM CSTTornado WarningBMXGreene46 min
Jan 13, 8:03 AM CSTTornado WarningBMXSumter42 min
Jan 13, 8:16 AM CSTSevere Thunderstorm WarningBMXWinston59 min
Jan 13, 8:22 AM CSTTornado WarningBMXTuscaloosa58 min
Jan 13, 8:23 AM CSTTornado WarningBMXFayette52 min
Jan 13, 8:25 AM CSTSevere Thunderstorm WarningBMXWalker50 min
Jan 13, 8:31 AM CSTTornado WarningBMXTuscaloosa49 min
Jan 13, 8:57 AM CSTTornado WarningBMXWalker63 min
Jan 13, 9:04 AM CSTSevere Thunderstorm WarningBMXMarengo, Sumter26 min
Jan 13, 9:17 AM CSTTornado WarningBMXTuscaloosa28 min
Jan 13, 9:20 AM CSTTornado WarningBMXTuscaloosa30 min
Jan 13, 9:22 AM CSTSevere Thunderstorm WarningBMXMarengo, Sumter8 min
Jan 13, 9:24 AM CSTSevere Thunderstorm WarningBMXJefferson, Walker66 min
Jan 13, 9:28 AM CSTSevere Thunderstorm WarningBMXJefferson62 min
Jan 13, 9:50 AM CSTSevere Thunderstorm WarningBMXBibb, Perry40 min
Jan 13, 10:04 AM CSTSevere Thunderstorm WarningBMXDallas, Marengo41 min
Jan 13, 11:11 AM CSTSevere Thunderstorm WarningBMXChilton34 min
Jan 13, 2:47 PM CSTSevere Thunderstorm WarningBMXLee, Russell58 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.